Heroin Addiction and Long Term Treatment

Heroin users are at high risk for addiction—it is estimated that about 23 percent of individuals who use heroin become dependent on it. —From National Institute on Drug Abuse

Heroin is highly addictive. According to the National Institute on Drug Abuse (NIDA), it is the most abused and most rapidly acting opiate. With regular heroin use, users develop tolerance in which their physiological and psychological response to the drug decreases, and more heroin is needed to achieve the same intense effect. Almost one-quarter of all users will become addicted.


Heroin addiction is a disease, and like many other chronic diseases, heroin addiction can be successfully treated. The treatment methods for heroin addiction vary greatly depending on the individual. The Burning Tree Long Term Rehab staff will design a heroin treatment plan that is focused on each patient’s specific needs.

Heroin Facts

Pure heroin, which is a white powder with a bitter taste, is rarely sold on the streets. Most illicit heroin is a powder varying in color from white to dark brown. The differences in color are due to impurities that have been left from the manufacturing process or the presence of additives. Another form of heroin known as “black tar” heroin is available most often in the western and southwestern U.S. This heroin, which is only produced in Mexico, may be sticky like roofing tar or hard like coal, and its color may vary from dark brown to black. The color and consistency of this type of heroin result from the crude processing methods used to illicitly manufacture this substance.

Heroin can be injected, smoked, or snorted. Injection is the most efficient way to administer low-purity heroin. The availability of high-purity heroin, however and the fear of infection by sharing needles has made snorting and smoking the drug more common. There is also the misconception by users that snorting or smoking heroin will not lead to addiction as injection does.

Health Effects of Heroin

The short-term effects of heroin abuse appear soon after taking the drug. Intravenous injection provides the greatest intensity and most rapid onset of the initial rush that users experience. Intravenous users typically experience the rush within 7 to 8 seconds after injecting heroin, while intramuscular injection produces a relatively slow onset of this euphoric feeling, taking 5 to 8 minutes. When heroin is sniffed or smoked, the peak effects of the drug are usually felt within 10 to 15 minutes.

In addition to the initial feeling of euphoria, the short-term effects of heroin include a warm flushing of the skin, a dry mouth, and heavy extremities. After the initial euphoric feeling, the user experiences an alternately wakeful and drowsy state, often feeling drowsy for several hours. Due to the depression of the central nervous system, mental functioning becomes clouded. Additionally, breathing may be slowed to the point of respiratory failure.

After repeatedly using heroin for a period of time, the long-term effects of the substance begin to appear in the user. Chronic users may develop collapsed veins, infection of the heart lining and valves, abscesses, and liver disease. In addition to this, pulmonary complications, including various types of pneumonia, may also result in the user.

A heroin overdose may cause slow and shallow breathing, convulsions, coma, and possibly death.  One of the most significant effects of heroin use is addiction. With regular heroin use, tolerance to the drug develops. Once this happens, the abuser must use more heroin to achieve the same intensity or effect that they are seeking. As higher doses of the drug are used over time, physical dependence and addiction to the drug develop.

Within a few hours after the last administration of heroin, withdrawal may occur. This withdrawal can produce effects such as drug craving, restlessness, muscle and bone pain, and vomiting. Major withdrawal symptoms peak between 48 and 72 hours after the last dose and subside after about a week.

In addition to the effects of the drug itself, users who inject heroin also put themselves at risk for contracting HIV, hepatitis B and C, and other blood-borne viruses. In 2003, 1% of eighth graders, 0.9% of tenth graders, and 0.7% of twelfth graders reported that they have injected heroin at least once during their lifetimes. Among college students and young adults surveyed in 2002, 0.3% and 0.4%, respectively, reported injecting heroin at least once during their lifetimes.

Street heroin is often mixed with various substances, including sugar, starch, quinine, and sometimes, strychnine or other poisons, causing an added danger to using heroin. Because heroin abusers do not know the actual strength of the drug or its true contents, they are at a great risk of overdose or death.

During 2002, heroin was the third most frequently mentioned illicit drug reported to the Drug Abuse Warning Network (after cocaine and marijuana) by emergency departments (ED) nationwide. There were 93,519 heroin ED mentions during the year, up slightly from 93,064 in 2001. Between 1995 and 2002, the number of heroin ED mentions increased 34.5%. More than half of the heroin ED mentions in 2002 involved individuals 35 years of age and older.

Heroin Addiction and Withdrawal

With regular usage, addiction and dependency to Heroin can quickly develop.  Withdrawal reactions to Heroin are determined on the basis of how long the addict has been using the drug and what dosage the addict is used to taking.  The stronger the withdrawal reaction, the greater the amount of pain the addict will experience.  Within a few hours of the last usage, withdrawal symptoms of drug craving, marked anxiety, agitation, nausea, muscle pain, restlessness, and vomiting can occur.  Painful, flu-like symptoms will peak within forty-eight to seventy-two hours and last up to one week before subsiding.

Complications from Extreme Heroin Withdrawal Symptoms

In a hospital or rehab setting, Methadone and Buprenorphine are often used to minimize the painful withdrawal effects of Heroin.  In settings outside of these areas, however, people make the mistake of treating the pain of withdrawal with barbiturates or some other form of prescribed pain killer.  Ingesting pain killers during extreme withdrawal symptoms from Heroin in the absence of a doctor or addiction specialist can be fatal.  Only a physician or specialist trained in addiction knows how to treat the intense pain experienced during extreme withdrawal symptoms.  Once ingested, pain killers react with the amount of Heroin still remaining in the body, thus creating a highly toxic and lethal situation for the addict.  In extreme cases, withdrawal from Heroin can cause death.  Far more common, however, is that incidents of fatality occur through intervening drug interaction that is not medically supervised.

*This page features portions of an article by the Office of National Drug Control Policy (ONDCP).